Alert archive / Hawaii / High Surf Advisories in 2022

High Surf Advisory 21, NWS Honolulu, HI

May 31, 20224 counties in Hawaii

NWS Honolulu, HI issued this high surf advisory at May 31, 2022, 7:58 PM HST for 4 counties in Hawaii. It took effect at Jun 1, 2022, 11:42 AM HST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
May 31, 2022, 7:58 PM HST (05:58 UTC)
In effect from
Jun 1, 2022, 11:42 AM HST
Expired
Jun 2, 2022, 3:30 AM HST
In force
16 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 6.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2022-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2022-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

331 
WHHW40 PHFO 010558
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
758 PM HST Tue May 31 2022

...HIGH SURF WARNING FOR SOUTH FACING SHORES THROUGH WEDNESDAY
MORNING FOR ALL ISLANDS... 
...HIGH SURF ADVISORY FOR SOUTH FACING SHORES FROM WEDNESDAY 
AFTERNOON THROUGH EARLY THURSDAY MORNING FOR ALL ISLANDS...

.The current High Surf Advisory was upgraded to a High Surf
Warning through Wednesday morning. A large long period south 
swell will bring hazardous warning level surf to all south facing 
shores overnight tonight into Wednesday morning. Surf should 
subside to advisory levels by Wednesday afternoon through early 
Thursday morning.

HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052-
011900-
/O.UPG.PHFO.SU.Y.0020.000000T0000Z-220602T1600Z/
/O.NEW.PHFO.SU.W.0007.220601T0558Z-220601T2200Z/
/O.NEW.PHFO.SU.Y.0021.220601T2200Z-220602T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-Kipahulu-South Maui/Upcountry-
South Haleakala-Big Island South-Big Island Southeast-
758 PM HST Tue May 31 2022

...HIGH SURF WARNING IN EFFECT UNTIL NOON HST WEDNESDAY...
...HIGH SURF ADVISORY IN EFFECT FROM NOON WEDNESDAY TO 6 AM HST
THURSDAY...

* WHAT...For the High Surf Warning, dangerous large breaking waves
  of 10 to 15 feet this evening, building to 12 to 16 feet
  overnight. For the High Surf Advisory, large breaking waves of
  10 to 14 feet by Wednesday afternoon, subsiding to 7 to 10 feet
  early morning Thursday.

* WHERE...South facing shores of all Hawaiian Islands.

* WHEN...For the High Surf Warning, until noon HST Wednesday. 
  For the High Surf Advisory, from noon Wednesday to 6 AM HST 
  Thursday.

* IMPACTS...High. Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous.

Anyone entering the water could face significant injury or death.

Boaters should be aware of an increased number of surfers and
body boarders utilizing the harbor channel to access surfing
areas.

&&

$$
4 follow-up statements
834 
WHHW40 PHFO 011337
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
337 AM HST Wed Jun 1 2022

...HIGH SURF WARNING FOR SOUTH FACING SHORES UNTIL NOON HST TODAY 
FOR ALL ISLANDS... 
...HIGH SURF ADVISORY FOR SOUTH FACING SHORES 
FROM 12 PM HST THROUGH 6 AM HST THURSDAY FOR ALL ISLANDS...

.A large long period south swell will bring hazardous warning 
level surf to all south facing shores through this morning. Surf 
should subside to advisory levels by this afternoon through early
Thursday morning.

HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052-
020245-
/O.CON.PHFO.SU.W.0007.000000T0000Z-220601T2200Z/
/O.CON.PHFO.SU.Y.0021.220601T2200Z-220602T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-Kipahulu-South Maui/Upcountry-
South Haleakala-Big Island South-Big Island Southeast-
337 AM HST Wed Jun 1 2022

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL NOON HST TODAY...
...HIGH SURF ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 AM
HST THURSDAY...

* WHAT...For the High Surf Warning, dangerous large breaking waves
  of 12 to 16 feet this morning. For the High Surf Advisory, large
  breaking waves of 10 to 14 feet by this afternoon, subsiding to
  7 to 10 feet by early Thursday morning.

* WHERE...South facing shores of all Hawaiian Islands.

* WHEN...For the High Surf Warning, until noon HST today. For the
  High Surf Advisory, from noon today to 6 AM HST Thursday.

* IMPACTS...High. Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous.

Anyone entering the water could face significant injury or death.

Boaters should be aware of an increased number of surfers and
body boarders utilizing the harbor channel to access surfing
areas.

&&

$$
864 
WHHW40 PHFO 012142
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
1142 AM HST Wed Jun 1 2022

...HIGH SURF WARNING CANCELLED FOR SOUTH FACING SHORES OF ALL
ISLANDS...
...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS 
UNTIL 6 AM HST THURSDAY...

.A long-period south swell will gradually diminish, but will 
continue to bring high surf to south facing shores of all islands
through tonight.

HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052-
020330-
/O.CAN.PHFO.SU.W.0007.000000T0000Z-220601T2200Z/
/O.EXT.PHFO.SU.Y.0021.220601T2142Z-220602T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-Kipahulu-South Maui/Upcountry-
South Haleakala-Big Island South-Big Island Southeast-
1142 AM HST Wed Jun 1 2022

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY...
...HIGH SURF WARNING IS CANCELLED...

* WHAT...Surf of 10 to 14 feet this afternoon, gradually
  diminishing tonight and Thursday.

* WHERE...South facing shores of all islands. 

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Moderate...Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

Birchard
830 
WHHW40 PHFO 020111
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
311 PM HST Wed Jun 1 2022

...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS 
UNTIL 6 AM HST THURSDAY...

.A long-period south swell will gradually diminish, but will
continue to bring high surf to south facing shores of all islands
through tonight.

HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052-
021415-
/O.CON.PHFO.SU.Y.0021.000000T0000Z-220602T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-Kipahulu-South Maui/Upcountry-
South Haleakala-Big Island South-Big Island Southeast-
311 PM HST Wed Jun 1 2022

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

* WHAT...Surf of 8 to 12 feet, gradually diminishing tonight and 
  Thursday.

* WHERE...South facing shores of all islands.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous.

* PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

Birchard
808 
WHHW40 PHFO 021330
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
330 AM HST Thu Jun 2 2022

...HIGH SURF ADVISORY IS CANCELLED...

HIZ001-003-006-016-018-023-031>034-038-041-043-044-046-048>052-
021430-
/O.CAN.PHFO.SU.Y.0021.000000T0000Z-220602T1600Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-Kipahulu-South Maui/Upcountry-
South Haleakala-Big Island South-Big Island Southeast-
330 AM HST Thu Jun 2 2022

...HIGH SURF ADVISORY IS CANCELLED...

Surf along south-facing shores has fallen below the advisory
threshold and will continue to gradually subside through the day.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at May 31, 3:24 PM HST, 4 hours 34 minutes earlier.

Area forecast discussion, May 31, 3:24 PM HST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
324 PM HST Tue May 31 2022

.SYNOPSIS...
Moderate trade winds will continue through Thursday, with clouds
and mainly light showers favoring windward and mauka locations.
Trade winds will trend down Friday through the weekend,
potentially enough for a localized land and sea breeze regime to
dominate over leeward areas. Stable and somewhat dry conditions
will lead to light rainfall accumulations.

&&

.DISCUSSION...
Moderate, stable, and somewhat dry trade winds will remain in
place through Thursday as a strengthening surface ridge sits
north of the islands. Meanwhile, a ridge aloft will maintain
stability with a solid inversion based between 5,000 to 7,000 ft,
and moisture within the trade wind flow will hold near or below
seasonal average. The result will be modest windward rainfall
favoring nights and mornings as shallow pockets of moisture ride
along the trade wind flow. Most leeward areas will remain dry,
while the leeward slopes of the Big Island experience afternoon
clouds and scattered showers followed by overnight clearing.

Trade winds will ease Friday into the weekend as the ridge is
weakened and nudged southward, and a ridge aloft will maintain
stability. Trades may become weak enough for a land and sea
breeze regime to dominate over leeward areas, but given the stable
and somewhat dry conditions, no increase in rainfall is expected.
Trades should gradually rebuild next week.

&&

.AVIATION...
High pressure to the north of the islands will maintain moderate
trade winds and a stable airmass through Monday. VFR conditions
will prevail with some pockets of MVFR expected in passing clouds
and showers, primarily impacting the windward and mauka areas in
the trade wind flow. No AIRMETs are currently in effect, and none
are expected overnight.

&&

.MARINE...
High pressure far northeast of the state will maintain moderate
to fresh trade winds across the coastal waters through tomorrow.
A Small Craft Advisory is in effect for typical windier waters
around Maui County and the Big Island through tonight and could be
extended if trade wind speeds remain elevated. Trade winds could
decrease towards the end of the week as the ridge moves closer to
the state.

South facing shore surf heights will continue to see a steady
increase to solid High Surf Advisory (HSA) levels through tonight.
A HSA is currently in effect for all south facing shores through
Wednesday night. Surf heights may reach low-end warning level
overnight if the swell comes in higher than guidance. Surf
heights are expected to decline Thursday into the weekend.

The current small northwest swell will slowly decline today and
tonight with mainly background energy by tomorrow. A small,
medium period north swell may fill in on Friday with a slight bump
to surf heights along north facing shores. Surf along east facing
shores will remain smaller than average due to the lack of strong
trade winds. The one exception will be for areas exposed to the
south swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Thursday for south facing
shores of all islands.

Small Craft Advisory until 6 AM HST Wednesday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

&&

DISCUSSION...Wroe
AVIATION...M Ballard
MARINE...Shigesato

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:58 PM HSTHigh Surf WarningHFOHawaii, Honolulu, Kauai, Kalawao16 hr

Nearby

High Surf Advisories in Hawaii, 2022Every high surf advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.